Protease inhibitors (PIs), a class of HIV medications, can greatly reduce the number of new, infectious copies of HIV made inside cells. If PIs succeed in slowing down the production of HIV, HIV infection would not spread inside the body as quickly as it does without PIs. PIs can be used safely, but members of healthcare teams should monitor liver enzyme levels for signs of trouble. Liver enzymes should be monitored for all antiretroviral agents (e.g., Recent Johns Hopkins manual cites nevirapine/Viramune as the antiretroviral combination that can cause the worst chemical hepatitis but other combinations are not excluded). Although PIs have been key in lengthening survival for people with HIV and delaying full-blown AIDS, some providers have been reluctant to prescribe them because of reported side effects about liver toxicity. Soon after these drugs were released for public use in 1996, several case reports indicated that they could cause liver toxicity, especially in people co-infected with the hepatitis C virus. The mechanism by which they might cause this effect remains unclear.
Findings by Johns Hopkins researchers published in the January 5, 2000, issue of the Journal of the American Medical Association, noted that 10 percent of HIV-infected individuals taking antiretroviral therapy experienced liver toxicity at a level high enough to warrant stopping treatment. To identify the risk, the Hopkins researchers analyzed 211 people over a two-year period who were undergoing treatment with four different PIs: ritonavir, saquinavir, indinavir and nelfinavir, as well as 87 who were undergoing treatment with another category of anti-HIV drugs called nucleoside analogs. Doctors periodically collected information on patients' sex, age, race, social practices (e.g., alcohol and recreational drug use), drug doses and clinical variables such as new illnesses. They also monitored liver enzyme levels using blood tests.
The doctors discovered that 10 percent of the individuals taking PIs experienced severe liver toxicity. The risk was only slightly higher, 12 percent, for those with hepatitis C. Hepatitis C-infected patients who were not taking ritonavir, however, were more than three times as likely to develop severe liver toxicity, indicating that patients with hepatitis C co-infection may be at a greater risk for medication-related liver damage. This study shows that liver toxicity is fairly high with these drugs and that ritonavir is more toxic than others. These drugs, however, can be used safely if liver enzyme levels are monitored closely.
In a recent report from the "LIVERHAART Group" from Rome who were looking at liver toxicity in PI-based antiretroviral regimens. The group reviewed 1,325 HIV-infected patients who received PI-based HAART regimens for at least six months. The purpose was to determine the frequency of liver toxicity, which was categorized as either mild or severe. Mild damage was defined as ALT results (ALT stands for alanine aminotransferase which is a measure of liver damage) that were elevated but were less than five times upper limit of normal (ULN). Severe damage was defined as ALT results that were over five times ULN. The results showed that chronic hepatitis C infection and alcohol abuse were strongly associated with liver toxicity. (Note: Any alcohol use has long been known to exacerbate the hepatitis so often seen in persons with hepatitis C virus.) Among the PIs, ritonavir was associated with the highest rates of severe liver toxicity when it was used alone or in combination with saquinavir. The results are shown in the following table:
| ||No.||Total > ULN||Severe > 5x ULN|
|Ritonavir||120||21 (17.5%)||14 (11.7%)|
|Saquinavir||372||47 (12.6%)||14 (3.7%)|
|Indinavir||680||58 (8.5%)||9 (1.3%)|
|Nelfinavir||88||10 (11.4%)||0 (0%)|
|RTV/SQV||60||11 (18.3%)||7 (11.6%)|
|Source: Aceti, A., et al. JAIDS 2002:29:41|
Other reports and research colleagues have additionally showed a risk of liver toxicity that seemed to be substantially higher with ritonavir, but failed to show a strong correlation with chronic hepatitis. An explanation for the association with PIs in the presence of chronic viral hepatitis has been the possibility of immune reconstitution with immune-mediated hepatitis. The results here do not support this thesis because those with liver toxicity generally had poor HIV virologic response.